Hail, Monroe
- When
- June 16, 9:10 PM CST
- Where
- Monroe County, 2.65 mi NW of Granville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.601, -92.130
A large mesoscale convective system (MCS) developed over southeastern Nebraska and moved east southeast through the northern half of Missouri then into Illinois. There was widespread severe storms with numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A large mesoscale convective system (MCS) developed over southeastern Nebraska and moved east southeast through the northern half of Missouri then into Illinois. There was widespread severe storms with numerous reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 16, 7:52 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
852 PM CDT Thu Jun 16 2022
.UPDATE...
Issued at 835 PM CDT Thu Jun 16 2022
Convection has formed across central and northeast Missouri this
evening as warm air advection has lifted across the front stalled
from Kansas City, MO to Hannibal, MO to Bloomington, IL. While
plentiful moisture (dewpoints in the 70s), robust instability
(MUCAPE 5000-6000 J/kg) and favorable lapse rates (7 C/km) are
available across the forecast area, weak effective bulk shear
around 25-30 kts is limiting thunderstorm development.
Thunderstorms that have formed so far have had nearly vertical
updrafts, and died without reaching severe strength. For a
thunderstorm to be able to maintain itself across this area of
weaker shear it would have to develop a robust cold pool.
Despite this convection, the favorable thunderstorm environment
will continue overnight. The convection that will eventually roll
through the forecast area overnight has formed across southeastern
Nebraska. These thunderstorms are expected to organize, form a
cold pool, and ride the southeasterly effective bulk shear into
the forecast area. Hail and damaging winds continue to be the main
concern with any storms that become strong to severe tonight and
through the overnight hours.
MRM
&&
.SHORT TERM... (Through Late Friday Night)
Issued at 212 PM CDT Thu Jun 16 2022
We remain stuck in the hot and humid air mass today, with
dewpoints a few degrees warmer than yesterday owing to some better
moisture circling back into the area. A cold front, our source of
relief from this heat, is just north of the forecast area where it
has stalled. This evening a renewed surge of moisture into the
front is expected to trigger thunderstorms along and behind the
front, mainly to our west in Nebraska and northwest Missouri late
this evening. This activity is expected to organize into a
convective complex that will then track southeast through mainly
the northern half of our area overnight, possibly into the St
Louis metro area around daybreak. With the muggy air mass
providing plenty of fuel, the storms will be capable of producing
large hail and damaging winds, especially earlier in the night.
Locally heavy rain is also possible in areas where storms persist.
As the night goes on and instability reaches its diurnal
minimum, we'll likely see the convective complex weakening into
remnant showers near or shortly after reaching the St Louis metro
and I-70 corridor.
The front does make some progress southward tonight aided in part
by the convection. For Friday we expect only the south and
southwest parts of the area to remain in the hot and humid air
mass. These areas will likely see yet another day of heat index
values of 100 or greater, and the Heat Advisory has been extended
here. The front will continue to make progress southward in
response to a trough moving through the Great Lakes. Any renewed
thunderstorm activity along the front Friday evening should remain
south of our area.
Kimble
.LONG TERM... (Saturday through Next Thursday)
Issued at 212 PM CDT Thu Jun 16 2022
Initially we will be in the transition zone between the trough in
the east and a ridge building over the Plains. The cooler air
pouring through the Great Lakes and into the Northeast will only
have peripheral effects here where we will see at least one day
where the temperature doesn't quite reach 90 degrees. It will also
be bringing in some drier air which will last a bit longer even as
the heat returns next week.
The heat begins building again in our area Monday when
temperatures soar back up to around 100 degrees. Humidity won't be
as bad as this past week, but will still be enough to add a few
degrees to the heat index. The better moisture will be to
transported to our west and north keeping us from seeing a full
repeat of this week's extreme heat index values. However, with the
heat expected to last through midweek it is likely that we will
see several days of heat index values above 100 degrees and
possibly 105 degrees. Thus it's likely we will see another round
of Heat Advisories next week.
A trough crossing the upper Midwest and Great Lakes will flatten
out the ridge and send a cold front south toward our area around
midweek. This will bring our next chance of thunderstorms and
maybe a break from the heat as well depending on how far south it
can make it.
Kimble
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 551 PM CDT Thu Jun 16 2022
VFR flight conditions will prevail for the first half of the
evening ahead of an approaching showers and thunderstorm. Showers
and thunderstorms are expected to form across portions of eastern
Nebraska and southwestern Iowa this evening, and move southeast
into the broader forecast area overnight. By early tomorrow
morning these showers and thunderstorms are expected to move into
the terminals. MVFR flight conditions are possible underneath
individual showers and thunderstorms. However, given the
uncertainty with the location of any particular thunderstorm
relative to the terminals, have left the forecast with SHRA VCTS
for now.
Showers and thunderstorms will exit the terminals during the
morning, and VFR flight conditions will return to the region.
Winds will shift from southwesterly to northerly as a slow moving
cold front oozes southward overnight, with speeds less than 10
kts.
SPECIFICS FOR KSTL:
VFR flight conditions will prevail ahead of showers and
thunderstorms expected to move into the terminals during the
overnight/early morning period. Showers and thunderstorms moving
over the terminal will be able to briefly diminish flight
conditions to MVFR status. Showers and thunderstorms will exit the
terminal by the morning hours, and VFR flight conditions will
prevail throughout the remainder of the TAF period. Winds will
shift from the southwest to the north overnight as the cold front
slides slowly southward.
MRM
&&
.CLIMATE...
Issued at 348 AM CDT Thu Jun 16 2022
RECORD HIGH TEMPERATURES (VALUE/YEAR)
THU 6/16
STL... 100/1952
COU... 100/1936
UIN... 102/1936
RECORD WARM LOW TEMPERATURES (VALUE/YEAR)
THU 6/16
STL... 79/2016
COU... 76/2016
UIN... 78/1922
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 74 90 71 87 / 50 60 5 0
Quincy 69 86 65 83 / 60 20 0 0
Columbia 72 89 70 88 / 60 40 5 5
Jefferson City 74 92 71 89 / 50 30 5 5
Salem 73 89 66 85 / 30 40 5 0
Farmington 74 91 67 87 / 30 40 10 0
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT Friday for Cole MO-Crawford MO-
Gasconade MO-Iron MO-Madison MO-Moniteau MO-Osage MO-
Reynolds MO-Washington MO.
IL...None.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 837 PM CDT Thu Jun 16 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180145- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 837 PM CDT Thu Jun 16 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. A Heat Advisory remain in effect for extreme heat index values across southern and central Missouri. There is a chance of thunderstorms tonight. A few of the storms may be strong to severe with the main threats being large hail, damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A Heat Advisory continues for southern and central Missouri into Friday. Heat returns next week with Heat Index values likely topping 100 degrees for several days beginning on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail size and wind damage to the NWS. MRM
The St Louis radar (KLSX), 160 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
17 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limb blown down on north side of town.
Thunderstorm winds blew down numerous large tree limbs around town and uprooted a large tree.
Widespread wind damage across Ralls County, especially in Center, New London and portions of Hannibal in northeastern Ralls County. There were numerous tree limbs blown down as well as power lines. In Center, a tree was blown down onto a house causing moderate roof damage. In New London, another large tree was blown down onto a house causing moderate roof damage. A tree was blown down onto Highway HH north of New London.
Widespread wind damage between Mexico and Laddonia with numerous trees, tree limbs, as well as power lines blown down. In Mexico, a house sustained moderate roof damage from a fallen tree. Just southwest of Laddonia, a large tree was blown down onto Highway KK, blocking both lanes. Also, several signs were blown down in Mexico.
Numerous tree limbs were blown down around town. Also, a large tree was blown over onto a house causing minor roof damage.
Numerous tree limbs were blown down across the county, especially in New Hartford, Bowling Green and Louisiana. Some of the tree limbs took down power lines. One large tree limb landed on a house in Bowling Green causing minor roof damage.
Numerous tree limbs blown down between Montgomery City and High Hill. Also, a large tree was blown down near Montgomery City, briefly blocking a road.
A swath of damaging winds occurred over Lincoln County from Troy to Winfield. Several trees were blown down on to Highway KK just north of Troy. Also, numerous tree limbs, small trees and power lines were blown down. In Winfield, a small barn sustained moderate roof damage.
Widespread tree damage across St. Charles County. Numerous tree limbs, trees and power lines were blown down in Wentzville, Lake St. Louis, O'Fallon, Saint Peters, Weldon Spring, Cottleville, Harvester, Saint Charles and Orchard Farms. A large wooden fence was blown over in O'Fallon. Also, a large tree was blown onto a house in St. Peters causing moderate roof damage.
Thunderstorm winds damaged a small shed.
Widespread wind damage across northern portions of St. Louis County. Numerous trees, tree limbs and power lines were blown down. Some locations that had significant tree damage were Maryland Heights, Saint John, Ferguson, Woodson Terrace, Berkeley, Overland, and Black Jack. One large tree limb landed on an unoccupied car in Berkeley causing moderate damage.
Widespread wind damage across the southern portions of St. Louis County. Numerous trees, tree limbs and power lines were blown down in Ballwin, Kirkwood, Sunset Hills, Glendale, Lemay, and Oakville.
Thunderstorm winds blew down numerous large tree limbs across portions of northeastern Franklin County, especially in Gray Summit, Labadie and Pacific.
Widespread wind damage across northern portions of Jefferson County. Numerous large tree limbs were blown down in House Springs, Cedar Hill and Kimmswick. Some of the tree limbs blocked roads in the area.
Several large tree limbs were blown down around Lake St. Clair.
Thunderstorm winds blew down several large tree limbs on the south side of the city. One large tree limb fell onto an unoccupied car, breaking the back windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040429, 1040432, 1040439, 1040440, 1040445, 1040836, 1040839, 1040843, 1040845, 1041570, 1041573, 1041572, 1042436, 1042446, 1042448, 1042451, 1042449, 1042450.